would say it is very rare. No one really knows what causes mania. Some say serotonin
, some say norepinephrine, others dopamine
. Still others say glutamate imbalances.
What SWIM is saying, is that, while rare, it could occur. The main culprit would be the Effexor
more than the MPH, though. Effexor is a very powerful antidepressant, in fact, after Remeron
, it is cited as the most effective. And, any bipolar person should know that antidepressants
can cause mania. Effexor is notorious for it.
As for MPH, it would be very unlikely to induce mania. In fact, ADHD and bipolar disorder are hypothesized to have similar roots, and thus a medicine for ADHD would be unlikely to trigger mania. Also, know that Buproprion, another NDRI
, is the first choice of antidepressant for bipolar folks.
SWIM's summary- go down on the Effexor. It gave SWIM troubles. He also took it with a stimulant. Now, he is almost off of Effexor and the stimulants
have not caused any cycling/mania.